The Journal of Geometric Analysis

, Volume 29, Issue 1, pp 328–369 | Cite as

Discrepancy and Numerical Integration on Metric Measure Spaces

  • Luca Brandolini
  • William W. L. Chen
  • Leonardo Colzani
  • Giacomo GiganteEmail author
  • Giancarlo Travaglini


We study here the error of numerical integration on metric measure spaces adapted to a decomposition of the space into disjoint subsets. We consider both the error for a single given function, and the worst case error for all functions in a given class of potentials. The main tools are the classical Marcinkiewicz–Zygmund inequality and ad hoc definitions of function spaces on metric measure spaces. The same techniques are used to prove the existence of point distributions in metric measure spaces with small \(L^p\) discrepancy with respect to certain classes of subsets, for example, metric balls.


Discrepancy Numerical integration Metric measure spaces 

Mathematics Subject Classification

65D30 11K38 



The authors wish to thank Dmitriy Bilyk for several conversations concerning the results on discrepancy contained in this paper.


  1. 1.
    Alon, N., Spencer, J.H.: The Probabilistic Method. Wiley-Interscience Series in Discrete Mathematics and Optimization, 3rd edn. Wiley, Hoboken (2008)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bandt, C., Baraki, G.: Metrically invariant measures on locally homogeneous spaces and hyperspaces. Pac. J. Math. 121, 13–28 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bergh, J., Löfström, J.: Interpolation Spaces. Springer, Berlin (1976)CrossRefzbMATHGoogle Scholar
  4. 4.
    Beck, J., Chen, W.W.L.: Irregularities of Distribution. Cambridge University Press, Cambridge (1987)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bonnesen, T., Fenchel, W.: Theory of Convex Bodies. Translated from the German and edited by L. Boron, C. Christenson and B. Smith. BCS Associates (1987)Google Scholar
  6. 6.
    Brandolini, L., Colzani, L.: Decay of Fourier transforms and summability of eigenfunction expansions. Ann. Sc. Norm. Super. Pisa Cl. Sci. 29, 611–638 (2000)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Brandolini, L., Choirat, C., Colzani, L., Gigante, G., Seri, R., Travaglini, G.: Quadrature rules and distribution of points on manifolds. Ann. Sc. Norm. Super. Pisa Cl. Sci. 13, 889–923 (2014)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Brandolini, L., Chen, W.W.L., Gigante, G., Travaglini, G.: Discrepancy for randomized Riemann sums. Proc. Am. Math. Soc. 137, 3187–3196 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brandolini, L., Colzani, L., Gigante, G., Travaglini, G.: On the Koksma–Hlawka inequality. J. Complex. 29, 158–172 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brauchart, J.S., Dick, J.: A characterization of Sobolev spaces on the sphere and an extension of Stolarsky’s invariance principle to arbitrary smoothness. Constr. Approx. 38, 397–445 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brauchart, J.S., Dick, J., Saff, E.B., Sloan, I.H., Wang, Y.G., Womersley, R.S.: Covering of spheres by spherical caps and worst-case error for equal weight cubature in Sobolev spaces. J. Math. Anal. Appl. 431, 782–811 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brauchart, J.S., Hesse, K.: Numerical integration over spheres of arbitrary dimension. Constr. Approx. 25, 41–71 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Brauchart, J.S., Saff, E.B., Sloan, I.H., Womersley, R.S.: QMC design: optimal order quasi Monte Carlo integration schemes on the sphere. Math. Comput. 83, 2821–2851 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Burkholder, D.: Sharp inequalities for martingales and stochastic integrals. Astérisque 157–158, 75–94 (1988)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Chen, W.W.L.: On irregularities of distribution. III. J. Aust. Math. Soc. 60, 228–244 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Chen, W.W.L., Travaglini, G.: Deterministic and probabilistic discrepancies. Ark. Mat. 47, 273–293 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Chow, Y.S., Teicher, H.: Probability Theory. Independence, Interchangeability, Martingales. Springer, Berlin (1988)zbMATHGoogle Scholar
  18. 18.
    Frazier, M., Jawerth, B., Weiss, G.: Littlewood-Paley theory and the study of function spaces. CBMS Regional Conference Series in Mathematics, 79. Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI (1991)Google Scholar
  19. 19.
    Gigante, G., Leopardi, P.: Diameter bounded equal measure partitions of Ahlfors regular metric measure spaces. Discret. Comput. Geom. 57, 419–430 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Heintze, E., Karcher, H.: A general comparison theorem with applications to volume estimates for submanifolds. Ann. Sci. Ecole Norm. Sup. (4) 11, 451–470 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Haagerup, U.: The best constant in the Khintchine inequality. Studia Math. 70, 231–283 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hajłasz, P.: Sobolev spaces on an arbitrary metric space. Potential Anal. 5, 403–415 (1996)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hesse, K.: A lower bound for the worst-case cubature error on spheres of arbitrary dimension. Numer. Math. 103, 413–433 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hesse, K., Mhaskar, H.M., Sloan, I.H.: Quadrature in Besov spaces on the Euclidean sphere. J. Complex. 23, 528–552 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Hesse, K., Sloan, I.H.: Worst-case errors in a Sobolev space setting for cubature over the sphere \(S^{2}\). Bull. Aust. Math. Soc. 71, 81–105 (2005)CrossRefzbMATHGoogle Scholar
  26. 26.
    Hesse, K., Sloan, I.H.: Optimal lower bounds for cubature error on the sphere \(S^{2}\). J. Complex. 21, 790–803 (2005)CrossRefzbMATHGoogle Scholar
  27. 27.
    Hesse, K., Sloan, I.H.: Cubature over the sphere \(S^{2}\) in Sobolev spaces of arbitrary order. J. Approx. Theory 141, 118–133 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Hoffmann, L.M.: Measures on the space of convex bodies. Adv. Geom. 10, 477–486 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Hu, J., Zähle, M.: Generalized Bessel and Riesz potentials on metric measure spaces. Potential Anal. 30, 315–340 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Koskela, P., Yang, D., Zhou, Y.: Pointwise characterization of Besov and Triebel Lizorkin spaces and quasiconformal mappings. Adv. Math. 226, 3579–3621 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kushpel, A.: Optimal cubature formulas on compact homogeneous manifolds. J. Funct. Anal. 257, 1621–1629 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Leopardi, P.: Diameter bounds for equal area partitions of the unit sphere. Electron. Trans. Numer. Anal. 35, 1–16 (2009)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Maggioni, M., Mhaskar, H.N.: Diffusion polynomial frames on metric measure spaces. Appl. Comput. Harmon. Anal. 24, 329–353 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Marcinkiewicz, J., Zygmund, A.: Sur les fonctions indépendantes. Fund. Math. 29, 60–90 (1937)zbMATHGoogle Scholar
  35. 35.
    Marcinkiewicz, J., Zygmund, A.: Quelques théorèmes sur les fonctions indépendantes. Studia Math. 7, 104–120 (1938)CrossRefzbMATHGoogle Scholar
  36. 36.
    Matoušek, J.: Geometric discrepancy. An illustrated guide. Revised paperback reprint of the 1999 original. Algorithms and Combinatorics, 18. Springe, Berlin (2010)Google Scholar
  37. 37.
    Nazarov, F., Treil, S., Volberg, A.: Weak type estimates and Cotlar inequalities for Calderón-Zygmund operators on nonhomogeneous spaces. Int. Math. Res. Not. 9, 463–487 (1998)CrossRefzbMATHGoogle Scholar
  38. 38.
    Rakhmanov, E.A., Saff, E.B., Zhou, Y.M.: Minimal discrete energy on the sphere. Math. Res. Lett. 1(6), 647–662 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Reznikov, A., Saff, E.B.: The covering radius of randomly distributed points on a manifold. Int. Math. Res. Not. IMRN 19, 6065–6094 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Sauer, N.: On the density of families of sets. J. Comb. Theory Ser. A 13, 145–147 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Schmidt, W.M.: Irregularities of distribution IX. Acta Arith. 27, 385–396 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Schneider, R.: Convex Bodies: The Brunn–Minkowski Theory, Second Expanded Edition (Encyclopedia of Mathematics and its Applications). Cambridge University Press, Cambridge (2014)Google Scholar
  43. 43.
    Skriganov, M.M.: Point distributions in compact metric spaces. Mathematika 63, 1152–1171 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Skriganov, M.M.: Point distributions in compact metric spaces, II. arXiv:1701.04007
  45. 45.
    Skriganov, M.M.: Point distribution in compact metric spaces, III. Two-point homogeneous spaces. arXiv:1701.04545
  46. 46.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  47. 47.
    Strichartz, R.S.: Analysis on fractals. Not. Am. Math. Soc. 46(10), 1199–1208 (1999)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Strichartz, R.S., Usher, M.: Splines on fractals. Math. Proc. Camb. Philos. Soc. 129(2), 331–360 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2018

Authors and Affiliations

  1. 1.Dipartimento di Ingegneria Gestionale, dell’Informazione e della ProduzioneUniversità degli Studi di BergamoDalmineItaly
  2. 2.Department of MathematicsMacquarie UniversitySydneyAustralia
  3. 3.Dipartimento di Matematica e ApplicazioniUniversità di Milano–BicoccaMilanItaly

Personalised recommendations